Wyoming, 2012

High Wind in Wyoming, January 28 to 29, 2012

January 28 to 29, 2012 · NWS RIW · 3 events in 3 counties and zones

Areas around Clark and portions of the Wind River Basin observed high wind as a strong upper level jet and accompanying disturbance tracked across Wyoming. Gusts to 77 mph were recorded at a sensor along state State Highway 120 south of Clark and a 63 mph gust was recorded at Riverton Regional Airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Areas around Clark and portions of the Wind River Basin observed high wind as a strong upper level jet and accompanying disturbance tracked across Wyoming. Gusts to 77 mph were recorded at a sensor along state State Highway 120 south of Clark and a 63 mph gust was recorded at Riverton Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 28, 11:05 AM MST, 10 minutes earlier.

Area forecast discussion, Jan 28, 11:05 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1105 AM MST SAT JAN 28 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

WILL KEEP THE HIGH WIND WARNING GOING FOR THE ABSAROKA MTNS AND
THE ADJACENT CODY FOOTHILLS THROUGH 18Z THIS AFTERNOON...ALBEIT A
BORDERLINE EVENT. THE SENSOR AT DEAD INDIAN PASS ALONG THE CHIEF
JOSEPH HIGHWAY HAS BEEN REPORTING GUSTS OF 57 TO 62 MPH DURING THE
LAST COUPLE OF HOURS. THE RIGHT FRONT QUAD OF THE 130 KNOT JET MAX
WILL BE HELPING TO MIX THE WINDS DOWN TO THE SURFACE. A BETTER
SHOT OF HIGH WINDS APPEARS TO BE LIKELY IN THE SAME AREAS LATE
SATURDAY NIGHT INTO SUNDAY MORNING. THE LOCAL WRF HAS A 15 DEGREE
TEMPERATURE GRADIENT ACROSS THE ABSAROKA MTNS AT 700MB DURING THIS
TIME FRAME WHICH WOULD SUPPORT GAP FLOW. TRUE MOUNTAIN WAVE
ACTIVITY LOOKS MARGINAL WITH FROUDE NUMBERS ONLY LOOKING FAVORABLE
WHEN COMPUTED OFF THE LOWER FOOTHILLS SOUTH OF CLARK. THE OVERALL
GRADIENT LOOKS FAVORABLE WITH A 15MB GRADIENT FROM GCC TO RKS AS
WELL AS 5 ISOHYPES AT 700M SPACED APART EVERY 3 UNITS ACROSS
WYOMING DURING THIS TIME FRAME. SOME EVAPORATIVE COOLING FROM
SNOWFALL MAINLY ON THE WEST SIDE OF THE ABSAROKA MTNS WILL ENHANCE
THE WIND SPEEDS ON THE EAST SIDE OF THE ABSAROKAS. WILL INDICATE
AT LEAST BORDERLINE HIGH WINDS IN THESE AREAS IN THE GRIDS FOR NOW
FOR LATE TONIGHT AND SUNDAY MORNING AND WILL LET LATER SHIFTS LOOK
AT THE POSSIBILITY OF A HILITE FOR THESE AREAS TODAY TO AVOID
CONFUSION GIVEN THERE IS ALREADY A HIGH WIND WARNING IN EFFECT FOR
THE SAME AREAS NOW AS MENTIONED ABOVE. THE AFOREMENTIONED STRONG
GRADIENT WILL ALLOW WINDS TO INCREASE ALONG THE SOUTHERN WIND
CORRIDOR SUNDAY.

THE CLOSED CIRCULATION LOCATED AT 45N/146W WILL APPROACH THE COAST
AND FLATTEN THE RIDGE OVER THE EASTERN PACIFIC. AS THIS LOW MOVES
EAST TOWARD THE RIDGE...THE LOW WILL SWING A SHORTWAVE TOWARD THE
ROCKIES SUNDAY NIGHT AND MONDAY. INCREASING DIFLUENT BACKING
WESTERLY UPSLOPE FLOW OFF THE PACIFIC AHEAD OF THIS SYSTEM WILL
RESULT IN WIDESPREAD SNOWFALL OVER FAR WESTERN WYOMING SUNDAY NIGHT
AND MONDAY. KEPT LOW END ADVISORY AMOUNTS FOR NOW IN WESTERN WY BUT
ADDED ADDITIONAL SNOW AMOUNTS IN THE NORTHERN JACKSON AND STAR
VALLEYS. AS THE TROUGH AXIS APPROACHES...THE STEADY SNOW WILL BECOME
MORE CONVECTIVE AS LIFTED INDICES GO NEGATIVE IN NW WYOMING MONDAY
AFTERNOON. AS THE TROUGH MOVES EAST ACROSS WYOMING MONDAY
NIGHT...SNOWFALL WILL DECREASE IN WESTERN WYOMING AND CHANCES OF
SNOW WILL DEVELOP ACROSS AREAS EAST OF THE DIVIDE. THIS SHORTWAVE
WILL CAUSE WINDS TO INCREASE ONCE AGAIN ALONG THE SOUTHERN WIND
CORRIDOR AND ALONG THE EAST SLOPE OF THE DIVIDE.

.LONG TERM...TUESDAY THROUGH SATURDAY

TUESDAY AND WEDNESDAY...NORTHWEST FLOW WITH EMBEDDED SHORTWAVES WILL
KEEP CHANCES OF SNOW WESTERN/NORTHERN MOUNTAINS AND FAR WEST
VALLEYS.  DRY WITH BREEZY TO WINDY AREAS CENTRAL AND SOUTH.

THURSDAY THROUGH SATURDAY...UPPER RIDGE BUILDS OVER AREA.  DRY AND
UNSEASONABLY WARM MOST AREAS.  COOLER UNDER INVERSIONS OVER WESTERN
VALLEYS.

MEDIUM RANGE GLOBAL MODELS REMAIN IN GOOD AGREEMENT WITH LARGE SCALE
TRANSITION FROM ZONAL FLOW TO A HIGH AMPLITUDE PATTERN WITH RIDGE
BUILDING OVER THE WESTERN U.S. LATE IN THE WEEK.  DISCREPANCIES
REMAIN WITH TIMING OF PACIFIC SHORTWAVES BEFOREHAND.  AFTER FIRST IN
THIS SERIES OF SHORTWAVES MOVES ACROSS THE AREA MONDAY...THE NEXT
COUPLE OF SHORTWAVES SPLIT AS THEY TRANSLATE THE ROCKIES TUESDAY AND
TUESDAY NIGHT.  MOIST NW FLOW IN THIS PATTERN WILL CONTINUE TO BRING
PERIODS OF LIGHT SNOW TO THE NORTHERN AND WESTERN MOUNTAINS AND FAR
WEST VALLEYS.  GFS NOW SHOWS A STRONGER CLIPPER FOLLOWING IN NW FLOW
ON WEDNESDAY WHILE THE LATEST ECMWF IS MUCH WEAKER WITH THIS
SYSTEM...A REVERSAL FROM THEIR RESPECTIVE RUNS 24 HOURS AGO.
FORECAST KEEPS RELATIVELY HIGH POPS ACROSS THE WEST AS BOTH MODELS
INDICATE A MOIST UPGLIDE FLOW LINGERING INTO WEDNESDAY EVENING.
UPPER RIDGE AMPLIFIES OVER THE ROCKIES THURSDAY AND FRIDAY WITH
ECMWF SHOWING OMEGA BLOCK CENTERED NEAR 110W BY SATURDAY WHILE THE
GFS IS A BIT LOWER WITH HEIGHTS OVER THE ROCKIES...NOT QUITE AS
"BLOCKY".  WARM AIRMASS ALOFT AND LIGHT WINDS ON FRIDAY AND SATURDAY
WILL RESULT IN STEEP INVERSIONS OVER SNOW-COVERED WESTERN VALLEYS
WHERE TEMPERATURES HAVE BEEN ADJUSTED WELL BELOW CONSENSUS
GUIDANCE.  TEMPERATURES IN MOSTLY SNOW-FREE CENTRAL BASINS WILL RUN
AROUND 10 DEGREES ABOVE SEASONAL NORMALS.

&&

.AVIATION.../18Z ISSUANCE/

SOME LINGERING SNOWFALL WILL BE PRESENT ACROSS NORTHWESTERN
WYOMING THROUGH THE FORECAST PERIOD...THOUGH SNOWFALL IS EXPECTED
TO BE PRIMARILY CONFINED TO THE MOUNTAINS. WIDESPREAD VFR
CONDITIONS ACROSS THE AREA THROUGH THE FORECAST PERIOD. GUSTY WIND
IS EXPECTED KCOD...KCPR...KRKS TODAY...AND KRIW MAY ALSO SEE SOME
PERIODS OF INCREASED WIND. WIND OVER THE EASTERN SLOPES OF THE
ABSAROKA MOUNTAINS WILL INCREASE AGAIN OVERNIGHT...BRINGING LLWS
OVER KCOD AFTER 08Z. THIS LLWS MAY PERSIST THROUGH THE MORNING
HOURS BEFORE BEGINNING TO WEAKEN.

&&

.FIRE WEATHER...

VERY WINDY CONDITIONS CAN BE EXPECTED ACROSS THE ABSAROKA
MOUNTAINS AND ALONG THE ADJACENT CODY FOOTHILLS THIS MORNING.
THESE SAME AREAS WILL LIKELY SEE ANOTHER EPISODE OF VERY STRONG
WINDS LATE TONIGHT AND SUNDAY MORNING. SOUTHWEST WINDS ARE ALSO
EXPECTED TO INCREASE ACROSS THE SOUTHERN WIND CORRIDOR FROM THE
RED DESERT TO CPR THROUGH THE WEEKEND. A PACIFIC TROUGH WILL
DELIVER ACCUMULATING SNOWFALL TO WESTERN WYOMING MAINLY SUNDAY
NIGHT AND MONDAY WITH SOME SNOWFALL SPILLING EAST OVER THE DIVIDE
MONDAY NIGHT. WINDS WILL INCREASE ONCE AGAIN IN MANY AREAS WITH
THE PASSAGE OF THIS TROUGH. TEMPERATURES WILL START OUT COOL TODAY
BUT NOT COLD FOR THIS TIME OF YEAR. EXPECT MODERATING TEMPERATURES
THROUGH EARLY NEXT WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...BRANHAM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jan 28, 5:00 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SAT JAN 28 2012

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SAT JAN 28 2012

...HIGH WIND WARNING FOR PARTS OF PARK COUNTY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WIND WILL CONTINUE ALONG THE CODY FOOTHILLS AND THE
ADJACENT ABSAROKA MOUNTAINS THIS MORNING. 35 TO 45 MPH WITH GUSTS TO
65 MPH ARE LIKELY IN THE CLARK AREA WITH 40 TO 50 MPH WITH GUSTS TO
75 MPH ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS INCLUDING THE
CHIEF JOSEPH HIGHWAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LATE SATURDAY NIGHT AND SUNDAY MORNING...STRONG WEST WINDS MAY
DEVELOP ONCE AGAIN ALONG THE CODY FOOTHILLS AND EAST SLOPE OF THE
ABSAROKA MOUNTAINS.

SUNDAY NIGHT AND MONDAY...SNOW ACCUMULATIONS OF SEVERAL INCHES
POSSIBLE IN THE WESTERN MOUNTAINS AND FAR WEST VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 50 MPH TONIGHT.
THANK YOU.

TEAM RIVERTON

In the hours before

Local storm report, Jan 28, 7:24 AM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
724 AM MST SAT JAN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             MORAN BAY               43.86N 110.73W
01/26/2012  M12.0 INCH       TETON              WY   PUBLIC

&&

CMB
Local storm report, Jan 28, 7:32 AM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
732 AM MST SAT JAN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     NON-TSTM WND GST 23 NW CODY              44.75N 109.39W
01/28/2012  M75 MPH          PARK               WY   MESONET

&&

CMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
January 28, 11:15 AM MST to 7:30 PM MST
Where
Absaroka Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High Wind, Wind River Basin

When
January 28, 1:40 PM MST to 1:50 PM MST
Where
Wind River Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
January 28, 10:30 PM MST to January 29, 7:25 AM MST
Where
Cody Foothills forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357652, 357654, 357653.